HELP!!!

Hi everyone, I am so hoping that someone can give me some help/advice. I am 56 years old and have recently been diagnosed as hypothyroid and deficient in both vitamins B12 and D. I have been started on 50mg Levothyroxine and vitamin D supplements and have had 6 injections over 2 weeks of vitamin B12 (I now have to take supplements daily as I am vegan). My problem is that my face has erupted in spots!! I am horrified that at 56 I'm now having to go back to the horrors of my teenage years! Will this problem settle with time (I've been on meds for 4 weeks) or is it something that I've just got to learn to live with?

9 Replies

oldestnewest
  • I have read that B12 injections can be the cause of skin problems. Part of the awakening process and should go away. How much VitD are you

    taking and what was your test result ?

    Are you taking Folate/Folic Acid with the B12. How much B12 are you taking ? Sorry lots of questions. Ferritin and Folate should also be tested as levels need to be optimal for your thyroid meds to work well.

  • Thanks for your reply.

    I am taking 2 x 20000u Colecalciferol per week for 7 weeks then doctor said to buy over the counter vitamin D supplement. Pre treatment my level was 27nmol/L (24.0-167.0 normal range).

    My folate level is 11.3ug/L (3-17) and my ferritin is 34 ug/L (12-300)

    My vitamin B12 pre treatment was 164ng/L (190-800). I have had 6 x 1mg hydroxocobalamin injections over a 2 week period and I am now taking 500mcg (methylcobalamin) daily.

    I have spoken to my local pharmacist and he said that he thought the Levothyroxine was to blame and that hopefully my skin should settle down in time.

    I must say that, apart from the spots, I am feeling much better - I am no longer suffering from extreme fatigue during the day and my energy levels are improving.

  • I am sure you are aware that when taking large doses of VitD there are co-factors that should be taken in addition to the D3. If you need information then please ask :-)

  • I've never had B12 injections but I do take high-dose (5000mcg) B12 tablets (methylcobalamin), and I alternate these with adenosylcobalamin (3000mcg).

    When I first started taking them I developed more mouth ulcers than usual (and I had them really badly before I started anyway), I developed loads of spots, and my eczema went nuts.

    The eczema calmed down first, then the spots, then the mouth ulcers. After about 3 months all three conditions were better than they had been in years. My complexion actually improved enormously, my eczema is better than it has been for several decades. But it was unpleasant getting to that situation, spending three months with each condition getting temporarily much worse than I was used to! The only condition I still suffer from to a pronounced degree is mouth ulcers.

    If I cut back on my B12 the conditions I suffer from all come back badly, and then they get even worse (for a while) when I restart my B12.

    So, if you manage to saturate your body with B12 and keep it that way your spots may go. But if you only have injections every few months, and are allowed to get deficient in between injections, then spots may be an almost permanent curse. Sorry I can't be more positive.

  • Thank you for your reply.

    I have had 6 Hydroxocobalamin injections over a 2 week period and I am now taking 500mcg Methylcobalamin daily.

    My doctor is going to re-check my B12 levels in a few weeks.

  • Checking your B12 levels in a few weeks is not of real value as results will be skewed. If high in range your GP will not consider further jabs and proclaim you fit. However the B12 in our blood is not all available to be utilised in the cells where it is needed.

  • My GP has said that she wants me to stop taking my B12 supplements for 1 week before my blood test. The plan is that if my B12 is at a normal level then I will continue with the supplements indefinitely - I hopefully won't need injections as my B12 deficiency is due to my vegan diet and not malabsorption.

  • Did you manage to view the link I posted for you ?

You may also like...